Illinois, 2018

Strong Wind in Illinois, April 13, 2018

April 13, 2018 · NWS PAH · 11 events in 11 counties and zones

Along and south of a line from Carbondale to Harrisburg, strong south to southwest winds continued ahead of a low pressure center over Kansas. The peak wind gust at the Carbondale airport was 54 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along and south of a line from Carbondale to Harrisburg, strong south to southwest winds continued ahead of a low pressure center over Kansas. The peak wind gust at the Carbondale airport was 54 mph. Otherwise, peak gusts were around 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 7:30 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 12, 7:30 PM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
830 PM CDT Thu Apr 12 2018

.UPDATE...
Issued at 830 PM CDT Thu Apr 12 2018

All WWA's have expired. Forecast for the overnight generally
on track.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM CDT Thu Apr 12 2018

This weekend's rain event has effectively moved into the short
term portion of the forecast now, and confidence is growing in the
1 to 3 inch rainfall forecast. Where confidence lacks is in the
2nd of the two primary rounds of rainfall. The first round has
high probability of occurrence Friday night, with upwards to an
inch and a half falling in our south/west. The model solutions
regarding the occlusion of the system/boundary, and the stalling
or progression of it on Saturday, are what throws the question
marks and lowers the confidence level for Saturday-Saturday night,
and the 2nd round of rainfall. For now, WPC and the blend are
accepting the mean ensembling of a redeveloping rain chance esp
late Sat into Sat night, highest chances being in our east (lowest
west), with upwards to another inch or inch and a half possible
there. That would put storm total rainfall in the 1 (north) to 3
(south) inch range. If the 2nd bout of rainfall skews, those
amounts could be effectively halved. Of course, if the system
stalls, they could be increased, so we're probably in a good
middle ground on that as well as within the mean ensembling of the
solution(s) members over the past 24 hours.

Severe/strong convection chances at this writing, look like they
are going to be primarily south/west Friday evening, and then
south/east, Saturday pm/evening. This too will be followed closely
as the windows for stronger convection will be especially narrow
Friday evening (00z-03z) and then again depending upon insolation,
Saturday pm/evening.

Near term gradient winds/gusts at Advisory thresholds should wane
off their peaks as the sun sets. Similarly, that is expected with
rh's and so headlines for Fire and Wind will be allowed to expire
around sunset. Increasing dew points tmrw should preclude red
flag conditions occurring again, but will be monitored closely.
An ESF was issued for the weekend rainfall potential.

.LONG TERM...(Sunday through Thursday)
Issued at 245 PM CDT Thu Apr 12 2018

The surface low will be situated to our northeast on Sunday.  GFS
and the Canadian show some wrap around moisture/light QPF moving
across most of our region Sunday afternoon, with the GFS, Canadian
and ECMWF showing some showers possible in our eastern counties
Sunday night, especially during the evening.  Included some slight
to chance pops for showers across all but our southwest counties on
Sunday, with mainly just some slight chances for showers in our
northeast/east counties Sunday evening.  Temperatures will be
unseasonably cool Sunday, continuing into Monday.

Models continue to show a surface high sliding along the Gulf coast
Monday into Tuesday night, keeping our region dry for the first part
of the work week.  Winds will shift to the south Tuesday, and this
will help temperatures climb back to seasonal readings for Tuesday
into Wednesday.  On Wednesday, GFS and ECMWF show a weak cold front
moving across the middle Mississippi and lower Ohio valleys.  At
this point, the models indicate little to no QPF with its passage,
so kept the forecast dry with just an increase in clouds for now.
Behind the front, northwest winds will bring some cooler air into
the region, and highs Thursday will drop back to a few degrees below
seasonal normals.

&&

.AVIATION...
Issued at 617 PM CDT Thu Apr 12 2018

Gusty SSW winds will continue, generally 12 to 22 kts with gusts
25 to 30+ kts. Occasional high clouds overnight. Lowering cigs
Friday, with MVFR cigs possible by afternoon across southeast
Missouri.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 12, 5:55 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
655 PM CDT Thu Apr 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
655 PM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast...mainly Friday evening over
southeast Missouri and then again Saturday, generally east of the
Mississippi River. A few strong to severe storms cannot be ruled
out at those times.

The primary impact expected will be the potential for locally
heavy rainfall Friday night into Saturday night. Some locations
across southeast Illinois, southwest Indiana, and western
Kentucky could see from 1 to 3 inches of rainfall by Sunday
morning. Localized higher amounts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor forecasts and updates to stay abreast of
the latest developments.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 13, 2:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
April 13, 2:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
April 13, 2:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
April 13, 2:00 AM CST to 2:00 PM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746950, 746951, 746952, 746953, 746954, 746955, 746956, 746957, 746958, 746959, 746960.